Topic: Mouth sores

My husband is finishing his second week of chemo and has developed sores on his tongue.  His doctor has him using Magic Mouthwash 4x/day and also rinsing with warm salt water.  Does anyone have any other ideas?  It is starting to impact his eating.  We'll try ice chips this week.  He is on oxaliplatin every other week, so he seems to be tolerating cold things this week.  Any ideas you have would be greatly appreciated!

Re: Mouth sores

bluebird.....I found a few previous discussions regarding thrush:

http://www.cholangiocarcinoma.org/punbb … hp?id=3766

One of the things recommended to us was the line of mouth products called "Biotene".  It comes as toothpaste, mouthwash etc. 
Also rinsing mouth with soda water frequently over the first few days worked as well as salt or baking soda solutions. 

I am sure for others to chime in with their experiences also.
Good luck,
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Mouth sores

Hi bluebird.  My husband was on oxali also and got sores.  The only thing that gave him relieve was the biotene, which Marion mentioned.  He uses both the mouthwash and toothpaste.  I hope it works for him.    Peony

4 (edited by eli Fri, 17 Aug 2012 18:53:08)

Re: Mouth sores

My wife developed mouth and throat sores when she was on 5-FU. Our oncologist gave us prescription for Sucralfate suspension. The dose was 200mg/ml or 1g/5ml (same thing).

http://www.drugs.com/mtm/sucralfate.html

The brand name in the US is Carafate. Canadian brand name is Sulcrate Suspension Plus.

The great thing about it, you can drink it as well as use it as a mouth wash. Our oncology nurse told us that sores usually extend all the way down to the stomach. In other words, mouth sores are just the tip of the iceberg. When you drink the suspension, it coats the sores in the throat and esophagus.

Zilactin-B is another medication we used. It's a local anesthetic (numbing gel). My wife applied it to the mouth sores before meals, to make eating more comfortable. Zilactin-B is an over the counter medication.

Good luck!

Re: Mouth sores

Hi Bluebird,

Sorry to hear about the mouth ulcers on your husbands tongue, I hope that he can get some relief from them. Here is a link that may be of interest to you.

http://www.macmillan.org.uk/Cancerinfor … erapy.aspx

Best wishes,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Mouth sores

Finally got around to giving you all an update.  The doctors lowered his capecitibine dose and the mouth sores went away (he occasionally gets one but nothing like what he was experiencing before).  They said that all of the trial patients got the sores initially.  The main issue we have now is that twice he had to skip chemo because his platelet count was too low.  He is scheduled for a CT scan on Oct. 5 to see if the trial is working.  The doctor said that if he continues to have low platelets, he may have to discontinue the trial.  Hopefully the trial is working and his platelets will rise.

Re: Mouth sores

Dear Bluebird, thank you for the update! We will pray and cheer for  higher platelets and working trial! So happy the mouth sores have cleared. Special thoughts going out for the Scan on October 5th!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Mouth sores

Hi,
If the Carafate suspension is too expensive;you can do the same by dissolving one Carafate 1gm tablet into 15ml ( 1 tablespoon) in warm water . Depends on what insurance co you have ;this is another option if we run out of suspension in the hospital and the doc need a stat dose.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.